Alert archive / Wyoming / Tornado Warnings in 1999

Tornado Warning 23, NWS Cheyenne, WY

June 17, 1999Laramie County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jun 17, 1999, 4:06 PM MDT for Laramie County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1999, 4:06 PM MDT (22:06 UTC)
Expired
Jun 17, 1999, 4:35 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCYS 172208
TORCYS
WYC021-172235-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT THU JUN 17 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEASTERN WYOMING

* UNTIL 435 PM MDT

* AT 400 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE TORNADO 9 MILES NORTH OF CHEYENNE...AND 5 MILES SOUTHWEST
  OF CHEYENNE MOVING EAST AT 15 MPH.

* THE POSSIBLE TORNADO IS EXPECTED TO BE NEAR...
  CHEYENNE THROUGH 420 PM.

SPOTTERS HAVE SIGHTED FUNNEL BETWEEN 5 AND 10 MILES NORTH OF
CHEYENNE SINCE 340 PM.

THIS WARNING REPLACES THE PREVIOUSLY ISSUED TORNADO WARNING FOR
CENTRAL LARAMIE COUNTY.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

WCJIN-WYSE
WEILAND

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 17, 3:10 PM MDT, 56 minutes earlier.

Area forecast discussion, Jun 17, 3:10 PM MDT, 56 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT THU JUN 17 1999

SHWRS/TSTMS HAVE DVLPD THIS AFTN IN AN AREA FROM CPR TO N OF CYS
THEN W TO LAR AND BACK N TO CPR ALG LEADING SHRTWV TROF EXTENDING
FROM CNTRL WY S INTO SW CO.  FEW STG STORMS INCLUDED PER CYS 88D
AND THESE WILL BE SHIFTING E INTO PNHNDL BY EVENING.  MORE TSTMS
OUT W ASSOCD WITH NEXT SHRTWV TROF.  MDLS HAVE ALL UPR DYNAMICS
OVER FAR ERN PART OF WY BY 12Z FRI WITH ETA A BIT FASTER THAN NGM.
DESPITE DNSLP SFC FLOW...ENOUGH MSTR/INSTABILITY WILL BE PRESENT
FRI AFTN/EVENING FOR A 20 PERCENT POP IN MOST OF CWA.  MDLS ALSO
HINT AT A WK SHRTWV COMING THRU UPR RDG AS WELL.  HWVR...THE PRDG
THETA-E RDG AT H7 AND UVV ARE NOT IMPRESSIVE.  UPR RDGG DOMINATES
EVEN MORE SO ON SAT...SO WILL ONLY MENTION ISOLD IN MOST OF CWA.

LATER IN WEEKEND...AVN LOOKS A BIT SUSPICIOUS HINTING AT UPSLP
FLOW DVLPG FROM N TO S OVER CWA DESPITE ZONAL FLOW ALF OR EVEN
A FLAT UPR RDG.

.CYS...
WY...NONE.
NE...NONE.

JLH

In the hours before

Special weather statement, Jun 17, 10:10 AM MDT, 5 hours 56 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-172300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1010 AM MDT THU JUN 17 1999

THE SEVERE WEATHER POTENTIAL IN THE CHEYENNE WARNING AREA IS MODERATE
TODAY EAST OF THE LARAMIE RANGE THROUGH THE NEBRASKA PANHANDLE...AND
LOW TO THE WEST OF THE LARAMIE RANGE.

DAYTIME HEATING WILL CAUSE THE AIR MASS OVER THE ENTIRE AREA TO
BECOME UNSTABLE THIS AFTERNOON.  WHILE THE LOWER LEVELS OF THE
ATMOSPHERE WILL DRY SOME WEST OF THE LARAMIE RANGE...IT WILL REMAIN
MOIST EAST OF THE LARAMIE RANGE THROUGH THE NEBRASKA PANHANDLE.

AN UPPER AIR WEATHER SYSTEM OVER UTAH AND EASTERN IDAHO THIS MORNING
WILL MOVE SLOWLY EAST TODAY.  THIS FEATURE WILL AID IN THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON AND EVENING.  THUNDERSTORMS WILL
BECOME SCATTERED OVER SOUTHEAST AND SOUTH CENTRAL WYOMING THIS
AFTERNOON...AND MOVE INTO THE PANANDLE BY EARLY EVENING.  SOME STORMS
IN SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE WILL LIKELY PRODUCE
HAIL AND STRONG WINDS LATE THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON IN SOUTHEAST
WYOMING...AND BY EVENING IN THE NEBRASKA PANHANDLE.

WCJIN-WYSE-WYNE

JLH
Special weather statement, Jun 17, 10:10 AM MDT, 5 hours 56 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-172300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1010 AM MDT THU JUN 17 1999

THE SEVERE WEATHER POTENTIAL IN THE CHEYENNE WARNING AREA IS MODERATE
TODAY EAST OF THE LARAMIE RANGE THROUGH THE NEBRASKA PANHANDLE...AND
LOW TO THE WEST OF THE LARAMIE RANGE.

DAYTIME HEATING WILL CAUSE THE AIR MASS OVER THE ENTIRE AREA TO
BECOME UNSTABLE THIS AFTERNOON.  WHILE THE LOWER LEVELS OF THE
ATMOSPHERE WILL DRY SOME WEST OF THE LARAMIE RANGE...IT WILL REMAIN
MOIST EAST OF THE LARAMIE RANGE THROUGH THE NEBRASKA PANHANDLE.

AN UPPER AIR WEATHER SYSTEM OVER UTAH AND EASTERN IDAHO THIS MORNING
WILL MOVE SLOWLY EAST TODAY.  THIS FEATURE WILL AID IN THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON AND EVENING.  THUNDERSTORMS WILL
BECOME SCATTERED OVER SOUTHEAST AND SOUTH CENTRAL WYOMING THIS
AFTERNOON...AND MOVE INTO THE PANANDLE BY EARLY EVENING.  SOME STORMS
IN SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE WILL LIKELY PRODUCE
HAIL AND STRONG WINDS LATE THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON IN SOUTHEAST
WYOMING...AND BY EVENING IN THE NEBRASKA PANHANDLE.

WCJIN-WYSE-WYNE

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:33 PM MDTTornado WarningCYSLaramie32 min

Nearby

Tornado Warnings in Wyoming, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.